Loading ...
Sorry, an error occurred while loading the content.

heart herbal study may apply as well to cats

Expand Messages
  • ne woods
    from vetpet human study but may apply to cats New York University Medical Center and School of Medicine For Release 1/24/01 NYU Medical Center s Department of
    Message 1 of 1 , Oct 27, 2001
    • 0 Attachment
      from vetpet human study but may apply to cats

      New York University Medical Center and School of Medicine
      For Release 1/24/01

      NYU Medical Center's Department of Pediatric cardiology reports use of
      alternative therapies in children poses cardiovascular risks

      Herbal preparations may produce adverse cardiovascular complications in
      children

      On Tuesday, October 23, 2001 Michael Artman, MD, FAAP, Director of Pediatric
      Cardiology at NYU Medical Center presented information at the National
      Conference of the American Academy of Pediatrics (AAP) in San Francisco
      regarding the potential risk of using complementary and alternative medical
      therapies, particularly the use of common herbs and nutritional supplements,
      and their adverse implications on the cardiovascular systems of children.
      According to Artman, "This is a growing national problem. In adults,
      approximately 50% use some form of complementary medicine. Annual spending
      is over 5 billion dollars on herbal products and 2 billion on dietary
      supplements in the US. It is growing with children."

      To date, there is little documented evidence if these alternative therapies
      are safe and/or effective. Most products are not standardized, vary wide in
      concentration and components, and there is little or no data on utilization,
      prevalence, efficacy, and acute/chronic toxicity in children.

      One common herb with demonstrated cardiovascular activity is ephedra, a
      Chinese herb that is a mixture of several different chemicals and used for
      asthma, weight loss, energy booster. The drugs in ephedra can cause high
      blood pressure, palpitations, stroke, and death. Garlic, another common
      herbal supplement, can interfere with platelet aggregation; and some cardiac
      medications, such as blood thinners, when combined with garlic supplements
      can increase the risk of stroke or excessive bleeding following surgery.

      Artman urged the pediatric practitioners not to underestimate the magnitude
      of CAM (Complimentary and Alternative Medicine) utilization in their parents
      and to document CAM requests, discussions, and responses in the patient's
      medical records. " Alternative therapies are potentially quite toxic with
      minimal benefit and should not be recommended," stated Artman. " Healthcare
      providers must be alert to potential adverse effects and drug interactions
      due to herbal medications."

      Dr. Artman is Professor of Pediatrics and Physiology & Neuroscience at NYU
      School of Medicine and has authored numerous papers, books, book chapters,
      and abstracts. He is presently a member of the Cardiovascular and Renal
      Drugs Advisory Committee of the Food and Drug Administration.




      [Non-text portions of this message have been removed]
    Your message has been successfully submitted and would be delivered to recipients shortly.